Michigan, 2015

Damaging Winds in Michigan, June 8, 2015

June 8, 2015 · NWS IWX · 3 events in 1 county or zone

Storms fired across far southern Lower Michigan in the late afternoon. Strong upper-level forcing was adequate to overcome the relatively weak shear and instability with isolated reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms fired across far southern Lower Michigan in the late afternoon. Strong upper-level forcing was adequate to overcome the relatively weak shear and instability with isolated reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 8, 1:23 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 1:23 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT MON JUN 8 2015

.SYNOPSIS...
ISSUED AT 405 AM EDT SUN JUN 7 2015

RAIN WILL GRADUALLY TAPER OFF BY LATER THIS MORNING.
HOWEVER...THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING. COVERAGE AND RAINFALL AMOUNTS
WILL NOT BE AS HIGH AS YESTERDAY. SEVERE WEATHER THREAT IS ALSO
MUCH LOWER...THOUGH SOME GUSTY WINDS AND SMALL HAIL CANT BE RULED
OUT IN STRONGER STORMS. DRY CONDITIONS WILL RETURN BY EARLY
TUESDAY MORNING. HIGHS TODAY AND TOMORROW WILL BE IN THE UPPER 70S
TO LOWER 80S WITH LOWS TONIGHT IN THE UPPER 50S TO AROUND 60.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 220 PM EDT MON JUN 8 2015

WATER VAPOR IMAGERY DEPICTING UPPER TROF AXIS MOVING INTO THE
GREAT LAKES REGION THIS AFTERNOON. CLEARING SKIES AHEAD OF THIS
FEATURE HAS ALLOWED FOR AIRMASS DESTABILIZATION WITH CAPES
2500-3000J/KG OVER NORTHERN ILLINOIS AND EASTERN IOWA. SCT SH/TSRA
WILL DEVELOP IN THIS UNSTABLE AIR AND MOVE INTO THE AREA LATE THIS
AFTERNOON/EARLY EVENING...BUT IN A WEAKLY SHEARED ENVIRONMENT
LACKING IN LARGE SCALE FORCING EXPECT CONVECTION TO STRUGGLE IN
BOTH STRENGTH AND AREAL COVERAGE...WITH BRIEF GUSTY WINDS AND
SMALL HAIL POSSIBLE FROM PULSE-TYPE STORMS. TROF AXIS SHIFTS EAST
OF THE AREA LATER THIS EVENING AND COMBINED WITH LOSS OF DIURNAL
HEATING WILL BRING A QUICK END TO PRECIP FROM WEST TO EAST
TONIGHT. DRY WEATHER FOR THE REMAINDER OF THE SHORT TERM PERIOD AS
WEAK SURFACE RIDGING BUILDS INTO THE REGION ON TUESDAY. SEASONABLE
TEMPS AND LESS HUMID AS WELL WITH U50S FOR LOWS TONIGHT AND U70S
TO AROUND 80 FOR HIGHS TUESDAY.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 220 PM EDT MON JUN 8 2015

TUE NIGHT WILL CONT DRY UNTIL A 5H SHORTWAVE TROF PUSHES ACROSS THE
NRN GTLKS REGION. AN ATTENDANT SFC FRONTAL BOUNDARY WILL DROP ACROSS
THE GTLKS AND LAY OUT ACROSS THE ERN GTLKS SWWD THROUGH NRN IN INTO
CENTRAL IL. WITH DEEP MOIST IN PLACE...EXPECT SHRA/TSRA TO RETURN BY
WED AFTN AND INSTABILITY PARAMETERS SUGGESTING THE POTENTIAL FOR
MARGINAL SEVERE. WITH THE AFOREMENTIONED FRONTAL BOUNDARY MEANDERING
N-S THROUGH FRI...EXPECT AN UNSETTLED WEATHER PATTERN WITH DAILY
CHANCES FOR MAINLY AFTN TSRA. UPPER RIDGING TEMPORARILY SHIFTS EAST
ACROSS THE GTLKS SAT BRINGING A BRIEF RESPITE FROM PRECIPITATION.
ADDITIONAL SHORTWAVE ENERGY WILL MOVE ACROSS SOUTHERN CANADA
SUPPRESSING THE UPPER RIDGING BY SUN. THIS WILL BRING A SFC FRONT
TOWARD THE FCST AREA LATER SUN INTO SUN NIGHT BEFORE BECOMING
DIFFUSE ON MON. WILL MAINTAIN CHC POPS SUN INTO MON. TEMPS WILL RUN
ABOVE NORMAL UNTIL SAT WHEN THE SFC FRONT PUSHES THROUGH THE AREA. A
RETURN TO NORMAL TEMPS FOR THIS TIME OF YEAR IS EXPECTED SUN/MON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 115 PM EDT MON JUN 8 2015

KIWX RADAR INDICATING LINE OF SHOWERS FROM EARLIER THIS MORNING HAS
NOW EXITED THE AREA AND VIS SAT SHOWING CLEARING SKIES RAPIDLY
EXPANDING FROM THE NW INTO THE AREA. AIRMASS IS DESTABILIZING TO THE
WEST WHICH WILL PROMOTE THE REDEVELOPMENT OF CONVECTION LATER THIS
AFTERNOON/EVENING BUT IN A WEAKLY SHEARED ENVIRONMENT LACKING IN
LARGE SCALE FORCING LEAVES QUESTIONS AS TO EXTEND OF COVERAGE...WILL
KEEP MENTION LIMITED TO VICINITY FOR NOW AND CONTINUE TO MONITOR.
UPPER TROUGH AXIS THEN SHIFTS EAST OF THE AREA AND WILL LEAD TO VFR
CONDITIONS FOR THE REMAINDER OF THE TAF CYCLE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...JAL
LONG TERM...FRAZIER
AVIATION...JAL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 8, 10:21 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1121 AM EDT MON JUN 8 2015

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091530-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1121 AM EDT MON JUN 8 2015 /1021 AM CDT MON JUN 8 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WHILE SEVERE
STORMS ARE NOT ANTICIPATED...A FEW STORMS COULD CONTAIN SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO
FRIDAY. A FEW STORMS COULD APPROACH SEVERE LIMITS WEDNESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-091530-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1121 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WHILE SEVERE
STORMS ARE NOT ANTICIPATED...A FEW STORMS COULD CONTAIN SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO
FRIDAY. A FEW STORMS COULD APPROACH SEVERE LIMITS WEDNESDAY
AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 8, 3:39 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             NEW BUFFALO             41.79N 86.75W
06/08/2015  E0.25 INCH       BERRIEN            MI   PUBLIC

            GUSTY WINDY WITH HEAVY RAIN. LARGEST HAIL
            WAS 0.25 INCHES.

&&

MCD
Local storm report, Jun 8, 3:42 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 E WHITE PIGEON        41.80N 85.62W
06/08/2015  E0.25 INCH       ST. JOSEPH         MI   PUBLIC

&&

MCD
Local storm report, Jun 8, 3:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             COLDWATER               41.94N 85.00W
06/08/2015  E0.50 INCH       BRANCH             MI   TRAINED SPOTTER

            0.25 TO 0.5 INCH HAIL.

&&

MCD
Special weather statement, Jun 8, 3:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT MON JUN 8 2015

MIZ078>080-082130-
BRANCH MI-CASS MI-ST. JOSEPH MI-
445 PM EDT MON JUN 8 2015

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN CASS...ST. JOSEPH...
NORTHWESTERN BRANCH AND EXTREME NORTHWESTERN HILLSDALE COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
UNION CITY TO CONSTANTINE TO EDWARDSBURG...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  STURGIS...
  CENTREVILLE...
  CONSTANTINE...
  COLON AND UNION CITY...
  WHITE PIGEON...
  BRONSON...

THIS INCLUDES INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 15 AND
21.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4178 8525 4177 8560 4178 8622 4179 8622
      4189 8580 4208 8548 4207 8482
TIME...MOT...LOC 2045Z 279DEG 25KT 4214 8523 4188 8567
          4179 8603

JLA
Local storm report, Jun 8, 3:59 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             2 NE THREE RIVERS       41.96N 85.60W
06/08/2015  M0.25 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            PEA SIZED HAIL WITH HEAVY RAIN.

&&

MCD
Local storm report, Jun 8, 4:00 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT MON JUN 8 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N EDWARDSBURG         41.83N 86.08W
06/08/2015  E0.50 INCH       CASS               MI   PUBLIC

            0.25 TO 0.50 INCH HAIL AND HEAVY RAIN.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 104 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
June 8, 4:05 PM EST to 4:06 PM EST
Where
Hillsdale County, 2.31 mi SSW of Steamburg
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.850, -84.640

Two 20 inch diameter trees were down in Cambria Township.

Thunderstorm Wind, Hillsdale

When
June 8, 4:05 PM EST to 4:06 PM EST
Where
Hillsdale County, 0.69 mi N of Hillsdale Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.930, -84.580

A trained spotter recorded a 65 mph wind gust.

Thunderstorm Wind, Hillsdale

When
June 8, 4:08 PM EST to 4:09 PM EST
Where
Hillsdale County, 2.81 mi S of North Adams
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.930, -84.520

Three 13 inch diameter tree limbs were blown down in Adams Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590672, 590674, 590673.